Alert archive / Kentucky / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 194, NWS Jackson, KY

July 28, 2008Jackson County, Lee County, Owsley County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 28, 2008, 1:40 PM EDT for Jackson County, Lee County, Owsley County, Kentucky. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2008, 1:40 PM EDT (17:40 UTC)
Expired
Jul 28, 2008, 2:15 PM EDT
In force
35 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon

Counties Jackson County, KY, Lee County, KY, Owsley County, KY

The radar

The Jackson,KY radar (KJKL), 45 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.7 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2008-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2252 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2008-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2252 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 12:35 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 28, 12:35 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1235 PM EDT MON JUL 28 2008

.SHORT TERM.../THE REST OF THE AFTERNOON/...UPDATED

BASED ON RADAR TRENDS AND THE EVOLUTION ON THE CONVECTION TO OUR WEST
WILL ISSUE A QUICK UPDATE TO RAISE POPS TO LIKELY IN OUR WESTERN
COUNTIES AND HIGHER CHANCES EAST. UPDATES ALREADY OUT FOR THE GRIDS
AND WEB PRODUCTS...TEXT TO FOLLOW SHORTLY.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/THE REST OF TODAY/

13Z SFC ANALYSIS SHOWS WEAK HIGH PRESSURE IN PLACE OVER EASTERN
KENTUCKY. HOWEVER...THIS WILL LIKELY NOT BE ENOUGH TO KEEP THE
REMAINS...AND PERHAPS REDEVELOPMENT...OF MCS ACTIVITY OVER THE AREA
LATER TODAY. CLOUDS AND DEBRIS FROM THE OVERNIGHT ACTIVITY TO OUR
NORTHWEST WILL IMPACT EAST KENTUCKY TODAY...LIMITING THE INSTABILITY
AND MAX TEMPERATURES...TO A CERTAIN EXTENT. HOWEVER...THE LATEST WRF
INDICATES THAT WE STILL SEE AT LEAST A CHANCE OF CONVECTION LATER
TODAY...AND THIS JIVES WELL WITH THE CURRENT LEVEL OF ACTIVITY IN
NORTH CENTRAL KENTUCKY. ACCORDINGLY...WITH THE DISSIPATION OF THE
MORNING FOG...WILL UPDATE THE FORECAST...PRIMARILY ADJUSTING THE POP
AND WEATHER GRIDS. WILL ALSO FINE TUNE THE SKY...TEMP AND DEWPOINT
GRIDS...FOR CURRENT OBSERVATIONS AND TRENDS. UPDATES TO THE
GRIDS...WEB GRAPHICS AND TEXT PRODUCTS WILL BE ISSUED SHORTLY.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH WEDNESDAY NIGHT/

DUE TO SIGNIFICANT CONVECTIVE FEEDBACK ISSUES...THE GFS MODEL DATA
WAS NOT USED THIS TIME AROUND. PREFERRED A BLEND OF THE NAM12 AND
SREF MODEL OUTPUT FOR SHORT TERM FORECAST PACKAGE...AS THESE MODELS
SEEM TO HAVE A BETTER HANDLE ON CURRENT SYNOPTIC PATTERN AND MCS
ACTIVITY OVER MISSOURI AND ILLINOIS THAN THE GFS MODEL. MODIFIED SKY
COVER FORECAST FOR TODAY TO REFLECT EASTWARD EXTENT OF CONVECTIVE
DEBRIS THAT WILL BE LEFT OVER FROM TONIGHTS MCS ACTIVITY. HAVE AN
EXTENSIVE AREA OF MID TO HIGH LEVEL CLOUDINESS FROM MCS DRIFTING OVER
FORECAST AREA DURING THE DAY TODAY. THESE CLOUDS WILL ACT TO KEEP
DAYTIME HIGHS A BIT COOLER THAN ORIGINALLY EXPECTED...SO TOOK TEMPS
DOWN A DEGREE OR TWO FOR TODAY...GOING GENERALLY COOLER THAN THE
MAVMOS FOR MOST LOCATIONS. WENT WITH A MAV/MET BLEND FOR TEMPERATURES
ON TUESDAY AND WEDNESDAY TO TRY AND COMPENSATE FOR THE ISSUES THE GFS
DATA HAS BEEN HAVING LATELY WITH CONVECTIVE FEEDBACK.

KEPT IN A SLIGHT CHANCE OF ISOLATED SHOWERS AND STORMS FOR TUESDAY
AFTERNOON AND EARLY EVENING...AS DAYTIME HEATING AND DEWPOINTS AROUND
70 COULD ALLOW SOME CONVECTION TO FIRE LATER IN THE DAY. EXPECTING
THE BEST CHANCE FOR SHOWERS AND STORMS WEDNESDAY AND THURSDAY...AS A
WEAK FRONTAL BOUNDARY DRIFTS SLOWLY SOUTHEASTWARD ACROSS THE OHIO
VALLEY. WITH AMPLE LOW LEVEL MOISTURE AND PLENTY OF INSTABILITY ALREADY
IN PLACE...THE STAGE SHOULD BE SET FOR SCATTERED TO NUMEROUS SHOWERS
AND STORMS ALONG THE BOUNDARY...ESPECIALLY ON THURSDAY AS THE FRONT
MAKES ITS WAY INTO EASTERN KENTUCKY. IT APPEARS AT THIS TIME THAT THE
PRIMARY THREAT WITH ANY THUNDERSTORMS WEDNESDAY AND THURSDAY WILL BE
LOCALLY HEAVY RAINFALL...AS NAM12 FORECAST SOUNDINGS INDICATE WITH
DEEP MOISTURE...PWS OF 2 INCHES OR BETTER...AND TALL SKINNY CAPE
PROFILES. WENT WITH A BLEND OF NAM12 AND HPC QPF NUMBERS FOR RAINFALL
AMOUNTS ON WEDNESDAY AND THURSDAY. THE HIGHER RAINFALL AMOUNTS WILL
BE CONFINED TO AREAS IN AND AROUND ANY THUNDERSTORMS.

MADE A FEW ADJUSTMENTS TO THE WIND FORECAST FOR TODAY...TO REFLECT
THE PASSAGE OF THE REMNANTS OF TONIGHTS MCS ACTIVITY...GOING WITH A
SHIFT TO LIGHT NORTHWEST FLOW DURING THE AFTERNOON HOURS...AS MCS
DEBRIS MOVES QUICKLY SOUTHWARD ACROSS FA. DEWPOINTS WERE ALSO
ADJUSTED A BIT FOR TODAY TO BETTER REFLECT LATEST TRENDS IN SURFACE
OBS. BASED ON THE LATEST MOS NUMBERS AND THE PREVIOUS COUPLE OF
RUNS...CURRENT DEWPOINT FORECAST FOR TUESDAY THROUGH THURSDAY WAS
ALREADY IN GOOD SHAPE...WITH DEWS IN THE LOW 70S LOOKING LIKE A GOOD
BET. ALL IN ALL A HOT MUGGY AND EVENTUALLY WET WEEK IS IN STORE.

.LONG TERM.../WEDNESDAY THROUGH SUNDAY/

A LONG WAVE TROF WILL CONTINUE ACROSS THE EASTERN UNITED STATES
THROUGH THE END OF THE EXTENDED PERIOD...HOWEVER IT WILL BE SHIFTING
MORE TOWARDS THE EAST COAST BY THE WEEKEND. STILL PLENTY OF
DIFFERENCES IN THE TIMING AND LOCATION OF SPECIFIC WAVES AMONG THE
MODELS. IN GENERAL...SIDED CLOSER TO THE GFS ENSEMBLE MEANS AND HPC
PROGS...WITH SOME INFLUENCE FROM THE ECMWF. THE OPERATIONAL GFS
CONTINUES TO HAVE PROBLEMS WITH CONVECTIVE FEEDBACK ISSUES. ON
WEDNESDAY AN H5 WAVE APPROACHES...ALONG WITH SOME LEFTOVER MOISTURE
FROM THE REMNANTS OF WHAT ONCE WAS HURRICANE DOLLY...BRINGING AT
LEAST SOME SCATTERED SHOWERS AND THUNDERSTORMS. WEDNESDAY NIGHT A
COLD FRONT SHOULD BE DROPPING SOUTH INTO THE AREA...AND SHOULD MAKE
IT TO OUR NORTHERN CWA BY THURSDAY MORNING. WILL INCREASE POPS
WEDNESDAY NIGHT...ESPECIALLY IN THE NORTH. CENTERED HIGHEST POPS
AROUND EXPECTED FROPA...GOING HIGH CHANCE LATE LATE WEDNESDAY NIGHT
INTO THURSDAY IN THE NORTH...AND DURING THE DAY THURSDAY ELSEWHERE.
THE FRONT SHOULD CONTINUE TO SLOWLY DROP SOUTH THURSDAY NIGHT INTO
FRIDAY...AND TAPERED POPS DOWN FROM NORTH TO SOUTH DURING THIS
PERIOD. THE FRONT SHOULD DRIFT SOUTH OF THE AREA BY FRIDAY
EVENING...WITH SOME RIDGING AT THE SURFACE AND ALOFT BUILDING IN OVER
THE WEEKEND...PROVIDING DRY WEATHER. GENERALLY WENT CLOSER TO HPC
TEMPS OVER MOS...BUT CUT BACK SOME ON THURSDAY. WENT HIGHER THAN HPC
OVER THE WEEKEND WITH ENSEMBLE THICKNESSES AND H8 TEMPS SUPPORTING A
LITTLE WARMER CONDITIONS.

&&

.AVIATION.../12Z TO 12Z/

OUTFLOW BOUNDARY FROM MCS DROPPING THRU WRN KY IS PRODUCING SHRA
ACROSS CNTRL KY/SWRN OH THIS MORNING. THESE SHRA ARE PROJECTED TO
MOVE INTO ERN KY BETWEEN 14-15Z. SHRA HAVE WEAKENED CONSIDERABLY OVER
THE PAST COUPLE OF HOURS AND THIS TREND SHOULD CONTINUE AS THE
OUTFLOW GETS FARTHER FROM THE PARENT STORM. THE OTHER ASPECT OF THIS
FEATURE WILL BE THE TIMING OF PASSAGE DURING THE DAY. THE DAYTIME
HEATING COUPLED WITH THE LIFT PROVIDED BY THE BOUNDARY SHOULD SPARK
AN INCREASE IN SHRA ACTIVITY. WILL INCLUDE A PREVAILING GROUP OF SHRA
BASED ON TIMING FROM RADAR WITH VCSH BEFORE AND POSSIBLE VCTS AFTER.
OTHERWISE...HIGH PRESSURE SHOULD DOMINATE THE AREA WITH VFR OUTSIDE OF
PRECIPITATION.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...AR/GREIF
LONG TERM....WJM
AVIATION...DUSTY
Hazardous weather outlook, Jul 28, 10:30 AM EDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1030 AM EDT MON JUL 28 2008

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-291730-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
1030 AM EDT MON JUL 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE WILL BE SCATTERED THUNDERSTORMS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE FROM TUESDAY THROUGH FRIDAY. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE WITH ANY THUNDERSTORMS ON WEDNESDAY AND
THURSDAY.

IN ADDITION...HOT AND HUMID CONDITIONS ARE EXPECTED ON TUESDAY. HEAT
INDICES COULD REACH FROM THE MID 90S TO AROUND 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AR/GREIF

In the hours before

Special weather statement, Jul 28, 1:20 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
120 PM EDT MON JUL 28 2008

KYZ058-068-069-079-281745-
ESTILL-ROCKCASTLE-PULASKI-JACKSON-
120 PM EDT MON JUL 28 2008

...A LINE OF STRONG THUNDERSTORMS TO AFFECT SOUTHWESTERN ESTILL AND
WESTERN JACKSON AND ROCKCASTLE AND NORTHERN PULASKI COUNTIES THROUGH
145 PM EDT MONDAY AFTERNOON...

AT 120 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BOONE TO BEE LICK TO 14 MILES NORTHWEST OF STAB...
MOVING SOUTHEAST AT 26 MPH.

THE STORMS WILL BE NEAR ROCKFORD AROUND 125 PM EDT...MORRILL AROUND
130 PM EDT...SHIRLEY AROUND 135 PM EDT...CLOVER BOTTOM AROUND 140 PM
EDT...COOKSBURG AROUND 145 PM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...AND FREQUENT LIGHTNING
IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

SCHOETTMER

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 1:55 PM EDTSevere Thunderstorm WarningJKLClay, Jackson, Laurel, Pulaski, Rockcastle35 min
Jul 28, 2:05 PM EDTAreal Flood AdvisoryJKLClay, Estill, Jackson, Laurel, Lee, Owsley and 2 more115 min
Jul 28, 2:18 PM EDTSevere Thunderstorm WarningJKLBreathitt, Lee, Owsley, Wolfe27 min
Jul 28, 2:43 PM EDTSevere Thunderstorm WarningJKLClay, Knox, Laurel, Leslie, McCreary, Whitley47 min
Jul 28, 2:55 PM EDTAreal Flood AdvisoryJKLBell, Clay, Harlan, Knox, Laurel, Leslie and 3 more2 hr
Jul 28, 3:08 PM EDTFlash Flood WarningJKLClay, Knox, Laurel, Whitley2 hr
Jul 28, 3:21 PM EDTSevere Thunderstorm WarningJKLBell, Clay, Harlan, Knox, Leslie39 min
Jul 28, 4:34 PM EDTFlash Flood WarningJKLKnox, McCreary, Whitley116 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.